Musings of a Dinosaur

A Family Doctor in solo private practice; I may be going the way of the dinosaur, but I'm not dead yet.

Tuesday, August 21, 2007

Anyone Interested in Trying This?

Dr. Val had this interesting bit about the relationship of taste to eating. Surprise! If you can't taste, apparently you lose interest in food and lose weight.

I immediately thought of this post at OnThePharm about the nastiness of metronidazole. (By the way, the medical term for taste disturbance is "dysgeusia.")

Do you think that a low dose of metronidazole -- just enough to disturb taste sensation without inducing the full, ice-cream-provoking syndrome OTP discusses -- might produce weight loss via essentially the same mechanism?

Hmm...I might just give that a try.

7 Comments:

At Tue Aug 21, 05:10:00 PM, Anonymous RJS said...

I could see it going one way or the other.

I tend to drink more flavored fluids (Gatorade, mostly) while I am taking Flagyl, whereas I drink a lot of water if I'm thirsty and not on Flagyl. I eat almost constantly unless I'm working while taking the drug.

Yes, there are specific foods that I avoid because they taste or smell bad, but most food just tastes different. Usually the flavors are muted or slightly twisted in some way. (It's hard to explain.) I used the terms "ashes and dust" which was probably a bit hyperbolic, because nothing really tastes like dust (heh), food just doesn't have the same "life" that it usually does.

But eating it is better than breathing with that constant sewer where the air itself just tastes BAD.

I would guess that I take in more calories while on Flagyl than when I am not. My insulin levels probably spike more often and more extremely as well as I tend to favor artificial flavors because they are more potent, and some of my preferred strong natural flavors taste bad. Obviously, neither of these things are particularly conducive to weight loss.

It would be an interesting study. I'm sure it might work for some people -- those that don't have dysgeusia (new Scrabble word!) as extremely as I do to the point where breathing is misery.

I doubt it'll be as clean-cut as Antabuse and EtOH, but worth trying anyway. :)

 
At Tue Aug 21, 08:37:00 PM, Blogger Rach said...

Just wrote a post last night about losing weight while on Topomax and some of the reasons this has happened (ie: when things taste like the inside of a can you tend to not want to eat)...

See here:
http://rblsc2006.blogspot.com/2007/08/things-ive-noticed.html

 
At Tue Aug 21, 11:02:00 PM, Blogger Lynn Price said...

WHAT?? And give up the taste of my Twinkies? Never!

 
At Wed Aug 22, 09:06:00 AM, Blogger Gravity said...

Oh, it definitely has an impact.
I've had Bell's Palsy twice - once on each side of the face, oddly enough, and 5 years apart - and one of the things that was the hardest to put up with is that you lose your sense of taste on the effected side of your tongue.
Everything tasted like sawdust on the paralyzed side, and you can only chew food on one side of your mouth so long before switching.
Both times, I found myself eating for texture rather than taste after a few days.
Oddly, my favorite texture was raw green peppers, and the weirdest food was orange juice, due to the intense flavor on one side of my mouth, and the flavorless, somewhat pulpy liquid on the other.

 
At Wed Aug 22, 11:07:00 AM, Blogger Voter Mom said...

Aren't you likely just to over-season everything to try to get some kind of taste?
I'd think supertasters would tend to eat less, really. (Juts guessing).
The most effective, though unintended, appetite suppressant I've experienced is intense anxiety. I once lost 4 lbs in one day when I was unable to eat or sleep from worry. But somehow I don't think the overall health benefit was beneficial, y'know?

 
At Thu Aug 23, 07:06:00 PM, Anonymous Dr. Val said...

Yes, Dino - you are almost totally correct. My mom had to take metronidazole for a GI issue... and she dropped 20 pounds effortlessly. It was like a miracle (she'd been dieting without success most of her life). However, she says the medicine made her feel nauseated, which is why she stopped eating. So not sure if it was the taste bud issue in this case... but I sure do think that metronidazole is (quite accidentally) a pretty effective weight loss drug.

 
At Fri Aug 24, 05:46:00 PM, Blogger radioactive girl said...

After I had my radioactive iodine (thyroid cancer) and my taste buds were not working right, I ate much less than normal. Although my salivary glands were not working very well either and eating was very uncomfortable. It actually got to be sort of a problem for me since I didn't start out overweight. Luckily, I now have most of my taste sensation back and am back at a normal weight.

I think if you could damage a persons salivary glands, it would work even better to control eating than not being able to taste the food.

 

Post a Comment

<< Home